Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Charleston, WV

May 24, 2000Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2000, 6:03 PM EDT for Randolph County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 6:03 PM EDT (22:03 UTC)
Expired
May 24, 2000, 6:35 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:10 PM EDTHail 0.75Montrose, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS51 KRLX 242202
SVRCRW
WVC083-242235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 635 PM EDT...

* AT 602 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES NORTH OF ELKINS... MOVING SOUTHEAST
  AT 35 MPH. THIS STORM PRODUCED NICKEL SIZED HAIL IN BARBOUR
  COUNTY.

* SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE...
  ELKINS...
  BEMIS...
  WYMER...

<<< CALL TO ACTION >>> THIS STORM HAS A HISTORY OF LARGE HAIL.  GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/PCZ


&



N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 24, 2:15 PM EDT, 3 hours 48 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-250830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT WED MAY 24 2000

FRONTAL ZONE NR MFD ON SW TO DAY TO EVV AT 18Z. PCPN WILL LIKELY DVLP
RIGHT OVER US DURING THE LATE AFTN/EVE.  HIGHER DEW POINTS ADVECTING
NE INTO PKB-CRW-HTS CORRIDOR FROM KY.  FLOW NOT AS STRONG AS THAT IN
SE OHIO DURING TUESDAY EVENING..SO LESS HELOCITY.  BUT STILL THAT
NORTHWEST FLOW ALOFT.  MORE UPPER AIR SUPPORT ON NORTHERN END OF
DVLPG FRONT...MORE MOISTURE AND INSTABILITY ON SW END.  FIGURING
CELL MOVEMENT SHOULD BE AROUND 290 DEGREES AT 30 KNOTS.  SO SEVERE
POTENTIAL STILL EXISTS...ENDING FIRST IN SE OHIO THIS EVENING.  ANY
HEAVIER RAIN OVER THE AREA HIT TUESDAY EVENING SHOULD BE BRIEF THIS
EVENING.

WILL CONTINUE TO GO A BIT HIGHER ON POPS TNGT-30 NORTH TO 50 PCT SOUTH
AND EAST.

WILL LEAVE 30 POP FOR RAIN SHOWERS IN DICKENSON-BUCHANAN-MCDOWELL
COUNTIES ON THURSDAY AS VORT MAX RIPPLES EAST - HOLDING UP FRONTAL
MOISTURE BAND OVER SOUTHERN COUNTIES.   PLEASANT AIR FOR THU AFTN
-SPCLY OVER NORTHERN WV AND ERN OH.

FRONTAL ZONE RETURNS NORTH AS WARM FRONT BY FRIDAY NIGHT THEN
BACK AGAIN AS COLD FRONT ON SUNDAY.  SO CHANCE OF PCPN SAT AND SUN..
DRYING FROM MEMORIAL DAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BATTY

In the hours before

Special weather statement, May 24, 12:41 PM EDT, 5 hours 22 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT WED MAY 24 2000

DESPITE THE EARLY AFTERNOON SUNSHINE...THE NATIONAL WEATHER SERVICE
IS STILL MONITORING THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT
FOR THIS AFTERNOON AND EARLY THIS EVENING.

A FRONTAL ZONE WAS DEVELOPING IN WESTERN OHIO AND SOUTHERN INDIANA.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN OHIO DURING THE
1 TO 3 OCLOCK PERIOD...THEN MOVE SOUTHEAST AT AROUND 35 MPH.

INCREASE YOUR WEATHER AWARENESS.  THERE IS THE POSSIBILITY OF
SEVERE WEATHER WATCHES OR WARNINGS BEING POSTED.

.END / KTB
Special weather statement, May 24, 5:20 PM EDT, 43 minutes before
WVZ031-032-040-242150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT WED MAY 24 2000

A BRIEF THUNDERSTORM WITH SMALL HAIL WAS LOCATED JUST WEST OF
CLARKSBURG AT 5:15 PM.  THE STORM WILL STREAK EAST AT 35 MPH...
CROSS THE INTERSTATE 79 CORRIDOR...THEN AFFECT TAYLOR AND BARBOUR
COUNTIES BEFORE 6 PM.

THE STORM SHOULD NOT LAST MORE THAN 30 MINUTES IN ANY ONE LOCATION.

IF THE STORM INTENSIFIES...A SHORT FUSE SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

.END / KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:27 PM EDTFlash Flood WarningRLXTyler2 hr
May 23, 8:56 PM EDTSevere Thunderstorm WarningRLXWood34 min
May 23, 9:13 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie32 min
May 24, 5:31 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison34 min
May 24, 6:43 PM EDTSevere Thunderstorm WarningRLXHarrison27 min
May 24, 7:05 PM EDTSevere Thunderstorm WarningRLXTaylor35 min
May 24, 7:23 PM EDTSevere Thunderstorm WarningRLXBarbour32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.